This is an altered level of consciousness attributed to the consequences of acute or chronic liver failure. Ammonia is only one of the aetiological agents. But, it is certainly the one everyone always thinks of. Copious amounts of blood are being sent for ammonia levels every day. Surely, there must be some reason behind this. In order to derive some meaning from this seemingly mindless ammonia-lust, one must explore the mechanisms of metabolic derangement which arise within the liver failure patient.
The osmolar gap is a diagnostic tool which can help identify the presence of some foreign solute in the body fluids. In the CICM fellowship SAQs, it for some reason mostly identifies young women who have ingested a toxic alcohol.
Human populations express significant genetic polymorphism. This polymorphism extends to drug receptor targets, secondary messenger system and other homeostatic or regulatory pathways. Pharmacogenetics is the study of variability in drug response due to these inherited features. Examples of pharmacogenetic disorders include malignant hyperthermia, G6PD, porphyria and atypical plasma cholinesterase.
In short,the pregnant patient in cardiac arrest requires several modifications to the cardiac arrest algorithm. These include performing cardiac compressions in a pelvic tilt position, using manual uterine displacement to relieve aortocaval compression, and proceeding quickly to a perimortem caesarian section. Question 9 from the first paper of 2016 explored these issues in detail. Specifically, the examiners were most interested in the esoteric topic of peri-mortem caesarian, and much less interested in the rather mundane practice of saving the pregnant cardiac arrest survivor.
The hypercalcemia questions in the CICM fellowhsip exam are numerous, and largely focused on the treatment strategies available. Only the question from 2000 went indepth into the investigations of it, and in 2011 some detail about the mechanism of malignancy-associated hypercalcemia was expected.
CPR yields a meagre 50% of normal cardiac output at best, so it makes sense that one would instead try to restore full circulatory support using ECMO during CPR. E-CPR is now done widely across the world with increased success and promising outcomes.
This chapter is a short list of reasons as to why your ABG measurement may be wrong, i.e. not reflective of what is happening in the patient. In 99% of cases, it is a problem with the collection storage and transport of the sample, because these are factors which are subject to human input and thus human error. The self-calibrating blood gas analyser is a dutiful and dependable servant; some sort of failure in its internal workings will only rarely contribute to the error (and usually it will be because some idiot human has improperly calibrated it). Lastly, a tiny fraction of errors are begot by the physicochemical limitations of the measurement method (eg. when an absurdly high bromine concentration interferes with chloride measurement and returns a spuriously raised chloride concentration value).
Antibiotic stewardship is a systematic approach to the responsible management of antibiotic prescribing, consisting of coordinated interventions intended to preserve the efficacy of available antibiotics.
Very often the college gets lazy and lists a few toxins, with the intention that the candidates can then write down the matching antidotes. It is quick to mark (tick tick tick) and requires little though from the question writers. The candidates also appreciate it; it is easy marks, and having appeared many times in the past papers, the act of matching poisons and their antidotes has become an automatism for many of us. Unfortunately, this specific panel of toxins has not been seen for a few years.
Local anaesthetic toxicity consists mainly of central nervous system and cardiovascular effects, with the latter requiring higher doses. CNS effects include visual disturbances and slurred speech, progressing to delirium seizures and coma. Cardiovascular effects initially resemble increased sympathetic activation but progress to bradycardia, decreased cardiac output, vasodilation, arrhythmias and cardiac arrest. Management consists of decreasing the bioavailability of free circulating local anaesthetic by altering the lipid partition coefficient and protein binding.
Beta blocker overdose has rarely appeared in the CICM Part II exam. For instance, Question 2 from the first paper of 2017 had presented the candidates with an ECG of a patient suffering from complete heart block after being dosed with both sotalol and verapamil, something best discussed in the chapter on toxic antiarrhythmic polypharmacy. In another example, Question 14 from the second paper of 2006 asked the candidates to compare beta blockers and calcium channel blockers in a "compare and contrast" table. An ideal resource for answering such a question can be found in DeWitt and Waksman's article from Toxicological reviews (2004) - they basically answer the college question for you. The cardinal differences in these two toxicological syndromes are discussed at the very end of this chapter, which otherwise mainly deals with beta-blockers on their own. Additional resources should include the LITFL CCC entry, which is clear and concise.
Tricyclic antidepressant overdose is generally neglected by the college examiners. Question 28.2 from the second paper of 2009 was the one and only time TCA overdose has ever made it into the SAQs in any major way. Even then, the college asked not about the management of TCA overdose but rather about the specific role of bicarbonate in the management thereof. Similarly, Question 7 from the second paper of 2017 asked about the specific antidote to TCA overdose, and the mechanoism of its action. Consequently, this chapter dedicates an undue attention to this specific issue. Otherwise, TCA overdose is well covered in such resources as the LITFL toxicology conundrum. Generally speaking, one may safely limit their exam reading to the LITFL page. If one has unlimited time resources, one may also wish to explore this 2001 BMJ article by Kerr et al.
Question 7 from the second paper of 2017 just asked for antidotes, but Question 4 from the first paper of 2013 asked for a significant amount of detail about digoxin toxicity. Specific points included the manifestations of toxicity, the indication for specific Fab fragment antidote, and the interpretation of a frustratingly high digoxin level after what should have been an effective course of therapy (the key issue to remember is that the assay measures both the Fab-bound and the free drug). The single most helpful resource for this is the LITFL CCC page. Among the published literature, "Digitalis" by Hauptmann and Kelly (Circulation, 1999) is probably the one article you should read about this topic.